Alert archive / Missouri / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 43, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 13, 2022, 8:17 PM CDT for 4 counties in Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2022, 8:17 PM CDT (01:17 UTC)
- Expired
- May 13, 2022, 9:00 PM CDT
- In force
- 43 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, MO, Gasconade County, MO, Montgomery County, MO, Warren County, MO
The radar
The St Louis radar (KLSX), 64 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.3 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1182 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1843 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
113
WUUS53 KLSX 140117
SVRLSX
MOC071-073-139-219-140200-
/O.NEW.KLSX.SV.W.0043.220514T0117Z-220514T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
817 PM CDT Fri May 13 2022
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
South central Montgomery County in east central Missouri...
Northwestern Franklin County in east central Missouri...
West central Warren County in east central Missouri...
Northeastern Gasconade County in east central Missouri...
* Until 900 PM CDT.
* At 817 PM CDT, a severe thunderstorm was located near Hermann,
moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hermann around 830 PM CDT.
This also includes Deutschheim Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 9152 3881 9142 3870 9124 3856 9140
TIME...MOT...LOC 0117Z 321DEG 8KT 3875 9143
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRB2 follow-up statements
207
WWUS53 KLSX 140136
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
836 PM CDT Fri May 13 2022
MOC139-140145-
/O.CAN.KLSX.SV.W.0043.000000T0000Z-220514T0200Z/
Montgomery MO-
836 PM CDT Fri May 13 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MONTGOMERY
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3867 9148 3871 9142 3875 9139 3870 9124
3856 9140
TIME...MOT...LOC 0135Z 315DEG 11KT 3870 9139
$$
MOC071-073-219-140200-
/O.CON.KLSX.SV.W.0043.000000T0000Z-220514T0200Z/
Franklin MO-Warren MO-Gasconade MO-
836 PM CDT Fri May 13 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN FRANKLIN...WEST CENTRAL WARREN AND NORTHEASTERN
GASCONADE COUNTIES...
At 835 PM CDT, a severe thunderstorm was located over Hermann, moving
southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Franklin, west central Warren and northeastern Gasconade
Counties, including the following locations... Berger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3867 9148 3871 9142 3875 9139 3870 9124
3856 9140
TIME...MOT...LOC 0135Z 315DEG 11KT 3870 9139
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRB109
WWUS53 KLSX 140157
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
857 PM CDT Fri May 13 2022
MOC071-073-219-140207-
/O.EXP.KLSX.SV.W.0043.000000T0000Z-220514T0200Z/
Franklin MO-Warren MO-Gasconade MO-
857 PM CDT Fri May 13 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FRANKLIN...WEST
CENTRAL WARREN AND NORTHEASTERN GASCONADE COUNTIES WILL EXPIRE AT 900
PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 3867 9148 3871 9142 3875 9139 3870 9124
3856 9140
TIME...MOT...LOC 0157Z 321DEG 8KT 3867 9136
$$
MRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 8:01 PM CDT, 16 minutes earlier.
Area forecast discussion, May 13, 8:01 PM CDT, 16 minutes before
Area Forecast Discussion...Updated National Weather Service Saint Louis MO 801 PM CDT Fri May 13 2022 .UPDATE... Issued at 754 PM CDT Fri May 13 2022 Thunderstorm clusters have begun to show a general weakening trend over the past hour. The expectation is for this trend to continue over the next few hours as instability slowly wanes. SPC mesoanalysis shows effective shear has also lowered and is now generally below 20 knots. As a result, storms have tended to become more outflow dominant. In the very near term (1-2 hours), a couple more strong to severe thunderstorms are possible with hail up to the size of quarters the main threat. While the environment has appeared conducive to damaging winds, measured gusts at observing stations have generally stayed at or below 30-40 mph. Locally heavy rainfall with isolated flash flooding will also remain a threat at least for another couple of hours. Net storm movement has been almost nill as the preferred direction of outflow as been to the west. This has helped negate individual cell motion which is slow from west to east. As a result, little/no net movement has been observed in some of these clusters of storms. The good news is as storms weaken this evening, rainfall rates should also come down which would lessen the threat. Gosselin && .SHORT TERM... (Through Late Saturday Night) Issued at 309 PM CDT Fri May 13 2022 The primary focus through late this evening will be on the chances of strong to severe thunderstorms. The current expectation is for fairly rapid convective initiation along a weak cold front roughly around 2100-2200 UTC. The most likely area of initiation should be in east-central Missouri roughly just north of KVIH where stronger surface convergence is noted in 1800 UTC surface analysis. Latest WoFs guidance also suggests this area as the most likely area for convective initiation looking at the >40 dBZ paintball diagram. A majority of its members generate convection closer to 2100 UTC or tad faster than most other CAMs. This seems plausible though given the recent development of cumulus development along the boundary and the stronger surface convergence in that same general vicinity. The convective mode late this afternoon and this evening should be mainly multicell clusters given relative lack of effective shear (around 20 knots). Damaging wind remains the primary threat given high DCAPE (>1000 J/kg), steep low-level lapse rates, and quasi-inverted V soundings. Cannot rule out some large hail, but most hail should tend to stay sub severe given expected multicell storm mode and very warm atmosphere. Locally heavy rainfall is also a possibility given expected slow storm motions, but the hydrological threat also looks isolated in nature and not widespread. As storms approach east-central Missouri and southwest Illinois mid- late evening, the expectation is for storms to weaken. This weakening trend is expected because of slightly less effective shear further to the east, a bit less instability after dusk, and tendency for storms to become more outflow dominant with time. By midnight, any remaining storms should be on the weak side as they move into southeast Missouri and further into southwest Illinois. Saturday is expected to be a quiet, seasonably warm day as the frontal boundary sags into the lower Ohio Valley and mid south with a weak surface high sliding into the mid-Mississippi Valley. Decreasing clouds are expected with high temperatures mostly in the low to mid 80s. While those readings are several degrees cooler than earlier this week, they remain about 10 degrees above normal for the middle of May. The Saturday night period is also expected to be dry, but isolated showers/storms are possible in northeast Missouri toward daybreak Sunday as another cold front approaches the bi-state area. Gosselin .LONG TERM... (Sunday through Next Friday) Issued at 309 PM CDT Fri May 13 2022 (Sunday - Sunday Night) There remains a lot of uncertainty with respect to how convection develops and evolves on Sunday with the secondary cold frontal passage. Moisture return ahead of this boundary is uncertain, particularly this far northeast. Therefore, the amount of instability is also a question mark. The deterministic GFS remains an outlier with respect to surface dewpoints and SBCAPE, with only about half of the GEFS members showing over 1000 J/kg of CAPE late Sunday afternoon in southern Missouri/Illinois. However, those probabilities have climbed upwards compared to the previous couple of runs. What is a concern is that unlike this afternoon/evening, deep-layer shear will be strong (40-50 knots). Therefore, if enough instability develops, there is the potential for more organized severe convection than what is expected this afternoon and evening. The area most likely to have favorable CAPE-shear parameters is southwest of our area, but close enough certainly to keep a close eye on it in case the better moisture return and higher instability does advect northeastward into our area. (Monday - Friday) Similar to Saturday, another (brief) quiet period of weather is expected on Monday/Monday night behind the cold front. Cooler weather is also expected as highs should stay in the mid to upper 70s. More active weather is anticipated beginning midweek as the GEFS/EPS suggest quasi-zonal flow aloft and multiple midlevel perturbations moving through the area. Elevated convection appears likely associated with the first perturbation, sometime in the Tuesday night/Wednesday time frame. Additional rounds of showers and storms are possible through the end of the work week, but forecast confidence is low in any specifics. This low confidence is primarily due to the uncertainty to not only the track/timing of subsequent shortwave troughs, but also the mean placement of the surface baroclinic zone. While rain/storm chances are very uncertain Thursday into Friday, it does appear likely that temperatures should warm back well-above normal as mid/upper level heights rise and 850-hPa temperature anomalies on both the GEFS/EPS approach 5-8C above normal. By Friday, highs are likely to reach back into the upper 80s to near 90 degrees for many locations. Gosselin && .AVIATION... (For the 00z TAFs through 00z Saturday Evening) Issued at 622 PM CDT Fri May 13 2022 Concern through this evening remains on scattered thunderstorms over eastern Missouri and western Illinois. The central Missouri terminals are dry and should stay dry as storms slowly move eastward. For Quincy, storms are likely to stay just southeast of the terminal over the next couple of hours before departing. Therefore, metro St. Louis terminals are most likely to see impacts from storms late this evening into the early overnight hours. However, coverage of storms is a bit uncertain and the likelihood that any terminal is directly impacted is not high enough to prevail thunder or add a TEMPO in any of the terminals. If a storm directly impacts a terminal, gusty winds and small hail along with low visibilities are the threats. Storms should gradually weaken tonight and move out of the area. Light winds and decreasing clouds are then forecast for Saturday. Gosselin && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 13, 3:21 PM CDT, 4 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 321 PM CDT Fri May 13 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-142030- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 321 PM CDT Fri May 13 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are expected over much of the area through early tonight. Some of these storms may be strong to severe through about 10PM over central and northeast Missouri as well as west-central Illinois. Damaging winds are the primary threat, with lesser chances of locally heavy rainfall and hail up to the size of quarters. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of thunderstorms on Sunday, and again Tuesday through Thursday. A few thunderstorms could become strong to severe Sunday afternoon into evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any wind damage, hail size, and any flooding to the National Weather Service. Gosselin
In the hours before
Local storm report, May 13, 5:26 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
526 PM CDT FRI MAY 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL CUBA 38.06N 91.40W
05/13/2022 M0.88 INCH CRAWFORD MO TRAINED SPOTTER
&&
BRITTLocal storm report, May 13, 5:48 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
548 PM CDT FRI MAY 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL PLAINVILLE 39.79N 91.19W
05/13/2022 E0.50 INCH ADAMS IL TRAINED SPOTTER
&&
BRITTLocal storm report, May 13, 6:12 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
612 PM CDT FRI MAY 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 1 E BELLFLOWER 39.00N 91.34W
05/13/2022 E1.00 INCH MONTGOMERY MO TRAINED SPOTTER
&&
MCFLocal storm report, May 13, 6:43 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
643 PM CDT FRI MAY 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL BARRY 39.70N 91.04W
05/13/2022 E1.00 INCH PIKE IL TRAINED SPOTTER
&&
MCFLocal storm report, May 13, 7:27 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
727 PM CDT FRI MAY 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL HULL 39.71N 91.21W
05/13/2022 M1.00 INCH PIKE IL TRAINED SPOTTER
&&
BRITTLocal storm report, May 13, 7:30 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
730 PM CDT FRI MAY 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL STEELVILLE 37.97N 91.36W
05/13/2022 M1.75 INCH CRAWFORD MO TRAINED SPOTTER
&&
BRITTThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:10 PM CDT | Flash Flood Warning | LSX | Montgomery | 5 hr |
| May 13, 7:29 PM CDT | Severe Thunderstorm Warning | LSX | Montgomery | 31 min |
| May 13, 7:35 PM CDT | Severe Thunderstorm Warning | LSX | Audrain | 25 min |
| May 13, 7:59 PM CDT | Flash Flood Warning | LSX | Pike, Ralls | 118 min |
| May 13, 8:12 PM CDT | Flash Flood Warning | LSX | Lincoln, Warren | 4 hr |
| May 13, 8:51 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Montgomery | 39 min |
| May 14, 5:44 PM CDT | Severe Thunderstorm Warning | LSX | Crawford | 16 min |
| May 14, 6:05 PM CDT | Severe Thunderstorm Warning | LSX | Franklin | 25 min |
| May 14, 6:31 PM CDT | Severe Thunderstorm Warning | LSX | Franklin | 44 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.